Skip to content
My WebMD Sign In, Sign Up

Announcements

Have you had a kidney transplant or are waiting for one? Then visit the Organ Transplant Community and the Diabetes and Kidney Community to share your experiences with other community members!

Are you newly diagnosed? Use the WebMD search engine to read articles like Understanding Kidney Disease.
Triffling change or reason for concern
avatar
deanne65 posted:
Hello to all board members;

I have many health issues going right now, including asthma, which is fairly mild, and hypothyroid, which is now being treated

My other issue, and the one that seems to fill me with the most trepidation, is my ongoing issue with my polyuria, and now, an increase in muscle twitching and soreness, especially in my calves and thighs, with the frequent sensation of upper back muscle aches. I have had more kidney function blood tests in the last year than I can count offhand. For the most part, my values have been very consistent, including such parameters as electrolyte levels, GFR, creatinine and BUN.

There has been a very sublte (or maybe not) change in my creatinine over the last nine months. I know this, because last Nov., I had a multiple panel blood test at my local VA clinic. My creatinine was at 1.0mg/dl and my BUN was at 13.

In March of this year, I had a seizure, which was brought on by an abrupt decrease in Lorazipam over the course of several days. At the ER, my creatinine was at 1.09 and creatine at 14 (standard blood test). I am now at 1.14 for creatinine, which is actually a drop of about 6 on the GFR since Nov! I have been as low as .96, not quite a year ago.
I do not want to throw too much at my next medical visit, however, I do want to bring up this sudden change in my physical status with the doctor. I know that hypothyroidism can cause fatigue, muscle aches, etc., but still, there is the concern over the change in my kidney numbers. I am feeling really awful at present, but cannot believe that my kidney values would be giving me this much trouble already! Am I, perhaps, sensitive to subtle changes in function?!
Reply
 
avatar
john-skpt responded:
1.0 to 1.14 serum creatinine and 13 to 14 BUN is meaningless: shifts this small are far less than the accuracy of the test. (My docs though the lab gives the second decimal place, (the 0.01 value) just round things off to 1.0, 1.2, 1.1 etc.) The test just isn't able to accurately measure values that small; these are extrapolations of mathematical calculations, and have no real clinical significance.

The cramping and spasms in the calves make me think of low potassium levels right offhand, but since you have been looking at these numbers, we might need to dismiss that.

So with the calves, I next wonder about peripheral blood flow, or perhaps hypoxia (is sleep apnea a factor? maybe asthma? other breathing difficulties?)

How are hemoglobin and hematocrit (again the oxygen carrying capacity of the blood).

Ask the doc about the chance of Vitamin E supplements increasing blood oxygen at the extreme periphery.

Short of that, it could also be neurological, but that is WAY outside my knowledge.
 
avatar
deanne65 replied to john-skpt's response:
My last visit to my pcp was to check on TSH, and at the same time, I had a CBC-7. My RBC and Hemoglobin well within normal, with the latter being on the high normal, and the doc was concerned this might be a problem if I were to go on testosterone.
My Hematocrit was just at normal, though higher end of the scale. I am taking plenty of vitamin and mineral supplements as per chelation protocol. I have a recheck of thyroid in about a month, which will include cortisol, testosterone, and another CBC-7. The fatigue that CKD patients feel is usually from greater levels of kidney dysfuntion, which isn't my case.


Spotlight: Member Stories

I found out that I had been blessed with 2 kidneys that were the size of a preemie baby and not fully functioning. I found out that I was in serious t...More

Helpful Tips

petose kidney
hi i just one to ask a qustion. can ptose kidney be care? if yes pls tell me how am going crazy More
Was this Helpful?
0 of 0 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.